Medication Spotlight: Heart and Blood Pressure Medications and Your Pets
With Valentine’s Day upon us, everywhere you look there are images of hearts and discussions of love. But what about your heart health? Are you one of the many Americans that takes medication for your heart health or blood pressure? At the ASPCA Animal Poison Control Center (APCC) we know that keeping both you and your four-legged friends healthy can be a full-time job. Some pets seem driven to eat and chew their way through literally everything, whether or not it tastes good or is actually edible. And with all the talk of hearts, we wanted to share some information about a toxicity that is close to the heart: the dangers of heart and blood pressure medications when it comes to your pets.
There are a number of common heart and blood pressure medications, some are even prescribed for our pets, but they can all cause very different concerns when ingested in amounts other than the recommended dosage.
Here are some of the common classes of medications and concerns you should be aware of to keep your pets safe:
Calcium Channel Blockers (Amlodipine, Diltiazem and Verapamil): Health concerns from ingestion in pets include hypotension, increase or decrease in heart rate, fluid in the lungs, damage to the kidneys and even death.
Angiotension II Antagonists and ACE Inhibitors (Lisinopril, Benazepril, Enalapril and Olmesartan): Hypotension is the largest concern when pets ingest these types of substances.
Diuretics (Furosemide, Hydrochlorothiazide): Complications from ingestion include vomiting, diarrhea, increased thirst and urination and, in severe cases, possible changes in sodium and potassium levels, which can lead to additional concerns.
Aspirin: Aspirin products can cause vomiting and diarrhea, stomach ulcers and, in severe cases, liver injury and an elevation in body temperature.
Statins (Atorvastatin, Simvastatin, Pravastatin): Signs of ingestion will likely include vomiting and diarrhea.
Like most cases of toxicity in pets, heart and blood pressure medication poisonings are usually accidents. Pets are ever-curious creatures, and they are constantly known for getting medications off the counter. But it’s also easy for pet owners to make mistakes, give the wrong dosage to pets or mix up their medications. To keep your pets safe, you should always make sure to keep any medication up and out of paws’ reach and ensure that you are always following instructions from your veterinarian before giving your pets any medications.
If you believe your pet has ingested something potentially toxic, contact your local veterinarian or APCC at (888) 426-4435 immediately.